Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 253, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 17, 2017, 8:16 PM CDT for Beaver County, Texas County, Oklahoma. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2017, 8:16 PM CDT (01:16 UTC)
- Expired
- Aug 17, 2017, 9:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Beaver County, OK, Texas County, OK
The radar
The Dodge City radar (KDDC), 159 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 8:34 PM CDT | TSTM WND GST 62 | 1 Ne Guymon, OK | |
| Aug 17, 8:35 PM CDT | TSTM WND GST 65 | 1 N Guymon, OK | |
| Aug 17, 8:35 PM CDT | HAIL 0.88 | 1 N Guymon, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2091 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
373
WUUS54 KAMA 180116
SVRAMA
OKC007-139-180215-
/O.NEW.KAMA.SV.W.0253.170818T0116Z-170818T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
816 PM CDT THU AUG 17 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Western Beaver County in the Panhandle of Oklahoma...
Texas County in the Panhandle of Oklahoma...
* Until 915 PM CDT
* At 815 PM CDT, a severe thunderstorm was located over Hough, or 15
miles northwest of Guymon, moving east at 40 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. People and animals
outdoors will be injured. Expect hail damage to roofs,
siding, windows, and vehicles.
* Locations impacted include...
Guymon, Hooker, Goodwell, Tyrone, Optima, Hardesty, Bryans Corner,
Hough, Baker, Adams, Boyd and Turpin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3650 10079 3657 10182 3699 10175 3700 10077
TIME...MOT...LOC 0115Z 286DEG 36KT 3688 10161
HAIL...1.50IN
WIND...70MPH
$$
MJG3 follow-up statements
935
WWUS54 KAMA 180138
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
838 PM CDT THU AUG 17 2017
OKC007-139-180215-
/O.CON.KAMA.SV.W.0253.000000T0000Z-170818T0215Z/
Beaver OK-Texas OK-
838 PM CDT THU AUG 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR WESTERN BEAVER AND TEXAS COUNTIES...
At 837 PM CDT, a severe thunderstorm was located 4 miles northwest of
Optima, or 7 miles northeast of Guymon, moving east at 35 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated. Spotters confirm winds in excess of 60 mph
and nickle size hail.
IMPACT...Expect some tree damage. Damage is likely to mobile homes,
roofs, and outbuildings. People and animals outdoors will
be injured. Expect hail damage to roofs, siding, windows,
and vehicles.
Locations impacted include...
Guymon, Hooker, Goodwell, Tyrone, Optima, Hardesty, Bryans Corner,
Hough, Baker, Adams, Boyd and Turpin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3650 10079 3657 10182 3699 10175 3700 10077
TIME...MOT...LOC 0137Z 286DEG 31KT 3679 10142
HAIL...1.50IN
WIND...70MPH
$$
MJG325
WWUS54 KAMA 180156
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
856 PM CDT THU AUG 17 2017
OKC007-139-180215-
/O.CON.KAMA.SV.W.0253.000000T0000Z-170818T0215Z/
Beaver OK-Texas OK-
856 PM CDT THU AUG 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR WESTERN BEAVER AND EASTERN TEXAS COUNTIES...
At 855 PM CDT, a severe thunderstorm was located 7 miles east of
Optima, or 15 miles east of Guymon, moving east at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Guymon, Hooker, Goodwell, Tyrone, Optima, Hardesty, Bryans Corner,
Baker, Adams, Boyd and Turpin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3656 10169 3699 10133 3700 10077 3650 10079
TIME...MOT...LOC 0155Z 279DEG 31KT 3675 10122
HAIL...0.75IN
WIND...70MPH
$$
MJG020
WWUS54 KAMA 180204
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
904 PM CDT THU AUG 17 2017
OKC007-139-180215-
/O.CON.KAMA.SV.W.0253.000000T0000Z-170818T0215Z/
Beaver OK-Texas OK-
904 PM CDT THU AUG 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR WESTERN BEAVER AND EASTERN TEXAS COUNTIES...
At 903 PM CDT, a severe thunderstorm was located over Adams, or 20
miles east of Guymon, moving east at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect some tree damage. Damage is likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Guymon, Hooker, Tyrone, Optima, Hardesty, Bryans Corner, Baker,
Adams, Boyd and Turpin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3655 10156 3699 10127 3700 10077 3650 10079
TIME...MOT...LOC 0203Z 286DEG 36KT 3673 10111
HAIL...0.75IN
WIND...70MPH
$$
MJGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:58 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 17, 6:58 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 658 PM CDT Thu Aug 17 2017 .AVIATION... For the 00Z TAFs, isolated to scattered showers and tstms currently around the fcst area will continue to affect the region this evening into tonight, and have accounted for this in the TAFs. Additional tstms may develop again late Friday afternoon. However, have omitted mention durg this time frame due to low confidence as to whether or not any TAF site will be impacted. Andrade && .PREV DISCUSSION... /Issued 437 PM CDT Thu Aug 17 2017/ DISCUSSION... A shift from the recent exceptionally wet pattern to a somewhat drier (but not completely dry) pattern is underway as weaker and more backed upper flow is expected Sat through Mon. As is usually the case though, it will be difficult to break this pattern and models are now hinting at a possible return to northwest flow as early as Tuesday or Wednesday of next week. Tonight through Friday night...A slight chance for a bit of severe weather will be evident across the western half of the combined Panhandles this afternoon and this evening. Just enough effective shear could combine with upwards of 2500 J/kg MLCAPE to allow for a bit of quasi-organized convection. The best chance for anything severe will be now through 9 PM. Another round of non-severe storms may breeze through the area after midnight. Similar degrees of CAPE but likely a little less shear will be noted tomorrow with the best environment for a few strong storms probably in the eastern half of the TX Panhandle. Saturday and Sunday...These days will be more dry than wet. However, given that most of the models are mixing dewpts out to the low to mid 50s which just probably ain't happenin' over this wet ground...decided to leave some token 20 pops in the aft/evening hours both days. Monday (eclipse day)...A shortwave in SW flow will bring with it some good monsoonal moisture and likely result in extensive mid and high cloud cover (not looking great right now for the eclipse). Could also see some showers with this wave, especially in the west. Tuesday and Wednesday...A cold front is progged by the ECMWF and GEM to cross the area and hang up somewhere in the southern Panhandles. Have thrown out the GFS solution for the most part as it shows nothing of a front. Moisture/mass convergence near the front should be enough to provide a bit higher precip chcs Tue and Wed supposing the ECMWF and GEM are the right models. Temperatures...Temps throughout the next 7 days should be right around normal for this time of year. Simpson && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous weather outlook, Aug 17, 4:16 PM CDT, 4 hours before
Hazardous Weather Outlook National Weather Service Amarillo TX 416 PM CDT Thu Aug 17 2017 OKZ001>003-TXZ001>020-181200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 416 PM CDT Thu Aug 17 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Strong to severe storms are possible this evening and into the overnight hours across the Panhandles. Wind and hail will be the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible across portions of the Oklahoma and Texas Panhandles Friday through Wednesday. A few storms that develop during this time frame may become strong to marginally severe, with strong wind gusts and hail the primary hazards. In addition, heavy rainfall may accompany thunderstorms, which could result in localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this evening.
In the hours before
Special weather statement, Aug 17, 4:23 PM CDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
423 PM CDT THU AUG 17 2017
TXZ011-172215-
Oldham TX-
423 PM CDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM COUNTY UNTIL
515 PM CDT...
At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Glenrio, or 24 miles south of Nara Visa, moving
northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Oldham
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3538 10304 3551 10285 3528 10270 3518 10295
3518 10304
TIME...MOT...LOC 2123Z 235DEG 18KT 3526 10305
MJGSpecial weather statement, Aug 17, 5:09 PM CDT, 3 hours 7 minutes before
Special Weather Statement National Weather Service Amarillo TX 509 PM CDT THU AUG 17 2017 TXZ011-016-172300- Deaf Smith TX-Oldham TX- 509 PM CDT THU AUG 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM AND NORTH CENTRAL DEAF SMITH COUNTIES UNTIL 600 PM CDT... At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Glenrio, or 23 miles west of Vega, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Adrian. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3515 10291 3528 10291 3530 10253 3500 10253 TIME...MOT...LOC 2208Z 276DEG 12KT 3520 10284 MJG
Special weather statement, Aug 17, 5:16 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Amarillo TX
516 PM CDT THU AUG 17 2017
TXZ002-172300-
Sherman TX-
516 PM CDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERMAN COUNTY UNTIL 600
PM CDT...
At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Stratford, moving east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3623 10204 3638 10206 3649 10197 3649 10164
3621 10163
TIME...MOT...LOC 2216Z 259DEG 12KT 3631 10195
MJGSpecial weather statement, Aug 17, 6:53 PM CDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Amarillo TX 653 PM CDT THU AUG 17 2017 TXZ011-012-016-017-180045- Potter TX-Randall TX-Deaf Smith TX-Oldham TX- 653 PM CDT THU AUG 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL... SOUTHEASTERN OLDHAM...NORTHEASTERN DEAF SMITH AND SOUTHWESTERN POTTER COUNTIES UNTIL 745 PM CDT... At 653 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southeast of Wildorado, or 14 miles east of Vega, moving east at 20 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Amarillo, Mescalero Park, Bushland and Timbercreek Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3511 10224 3525 10223 3530 10180 3501 10182 TIME...MOT...LOC 2353Z 271DEG 16KT 3517 10218 MJG
Local storm report, Aug 17, 7:00 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT THU AUG 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL 15 WSW GRUVER 36.17N 101.66W
08/17/2017 E1.75 INCH SHERMAN TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1700833
EALocal storm report, Aug 17, 8:13 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
813 PM CDT THU AUG 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 12 NE EVA 36.92N 101.78W
08/17/2017 M61 MPH TEXAS OK MESONET
&&
EVENT NUMBER AMA1700834
EAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:29 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 76 min |
| Aug 17, 9:14 PM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 61 min |
| Aug 18, 12:46 AM CDT | Severe Thunderstorm Warning | AMA | Beaver, Texas | 74 min |
| Aug 18, 12:50 AM CDT | Special Weather Statement | AMA | Cimarron | 55 min |
| Aug 18, 1:15 AM CDT | Severe Thunderstorm Warning | AMA | Cimarron, Texas | 60 min |
| Aug 18, 2:02 AM CDT | Special Weather Statement | AMA | Beaver | 58 min |
| Aug 18, 2:21 AM CDT | Areal Flood Advisory | AMA | Cimarron | 114 min |
| Aug 18, 2:28 AM CDT | Special Weather Statement | AMA | Cimarron, Texas | 62 min |
| Aug 18, 2:53 AM CDT | Areal Flood Advisory | AMA | Beaver | 3 hr |
| Aug 18, 2:58 AM CDT | Areal Flood Advisory | AMA | Texas | 3 hr |
| Aug 18, 3:22 AM CDT | Special Weather Statement | AMA | Beaver, Texas | 53 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.